Duke Mathematical Journal

Vanishing theorems for torsion automorphic sheaves on compact PEL-type Shimura varieties

Kai-Wen Lan and Junecue Suh

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Given a compact PEL-type Shimura variety, a sufficiently regular weight (defined by mild and effective conditions), and a prime number p unramified in the linear data and larger than an effective bound given by the weight, we show that the (Betti) cohomology with Zp-coefficients of the given weight vanishes away from the middle degree, and hence has no p-torsion. We do not need any other assumption (such as ones on the images of the associated Galois representations).

Article information

Duke Math. J., Volume 161, Number 6 (2012), 1113-1170.

First available in Project Euclid: 5 April 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11G18: Arithmetic aspects of modular and Shimura varieties [See also 14G35]
Secondary: 14F17: Vanishing theorems [See also 32L20] 14F30: $p$-adic cohomology, crystalline cohomology 11F75: Cohomology of arithmetic groups


Lan, Kai-Wen; Suh, Junecue. Vanishing theorems for torsion automorphic sheaves on compact PEL-type Shimura varieties. Duke Math. J. 161 (2012), no. 6, 1113--1170. doi:10.1215/00127094-1548452. https://projecteuclid.org/euclid.dmj/1333633317

Export citation


  • [1] M. Artin, “Algebraization of formal moduli, I” in Global Analysis: Papers in Honor of K. Kodaira, Princeton Univ. Press, Princeton, 1969, 21–71.
  • [2] M. Artin, A. Grothendieck, and J.-L. Verdier, Théorie des topos et cohomologie étale des schémas, Tome 3, Séminaire de Géométrie Algébrique du Bois-Marie 1963–1964 (SGA 4), Lecture Notes in Math. 305, Springer, Berlin, 1973.
  • [3] I. N. Bernstein, I. M. Gelfand, and S. I. Gelfand, “Differential operators on the base affine space and a study of $\mathfrak{g}$-modules” in Lie Groups and Their Representations (Budapest, 1971), Halsted, New York, 1975, 21–64.
  • [4] P. Berthelot, L. Breen, and W. Messsing, Théorie de Dieudonné cristalline, II, Lecture Notes in Math. 930, Springer, Berlin, 1982.
  • [5] C. Breuil and W. Messing, “Torsion étale and crystalline cohomologies” in Cohomologies p-adiques et application arithmétiques, II, Astérisque 279 (2002), 81–124.
  • [6] P. Deligne, Cohomologie étale, Séminaire de Géométrie Algébrique du Bois-Marie (SGA 4½), Lecture Notes in Math. 569, Springer, Berlin, 1977.
  • [7] P. Deligne and L. Illusie, Relèvements modulo p2 et décomposition du complexe de de Rham, Invent. Math. 89 (1987), 247–270.
  • [8] P. Deligne and G. Pappas, Singularités des espaces de modules de Hilbert, en les caractéristiques divisant le discriminant, Compos. Math. 90 (1994), 59–79.
  • [9] G. Faltings, “On the cohomology of locally symmetric Hermitian spaces” in Séminaire d’Algèbre Paul Dubreil et Marie-Paule Malliavin, 35ème anné (Paris, 1982), Lecture Notes in Math. 1029, Springer, Berlin, 1983, 55–98.
  • [10] G. Faltings, “Crystalline cohomology and p-adic Galois-representations” in Algebraic Analysis, Geometry, and Number Theory (Baltimore, 1988), Johns Hopkins Univ. Press, Baltimore, 1989, 25–80.
  • [11] G. Faltings and C.-L. Chai, Degeneration of Abelian Varieties, Ergeb. Math. Grenzgeb. (3) 22, Springer, Berlin, 1990.
  • [12] J.-M. Fontaine and W. Messing, “p-adic periods and p-adic étale cohomology” in Current Trends in Arithmetic Algebraic Geometry (Arcata, Calif., 1985), Contemp. Math. 67, Amer. Math. Soc., Providence, 1987, 179–207.
  • [13] W. Fulton and J. Harris, Representation Theory: A First Course, Grad. Texts in Math. 129, Springer, New York, 1991.
  • [14] R. Goodman and N. R. Wallach, Symmetry, Representations, and Invariants, Grad. Texts in Math. 255, Springer, Dordrecht, 2009.
  • [15] M. Harris, The Taylor–Wiles method for coherent cohomology, preprint, to appear in J. Reine Angew. Math.
  • [16] M. Harris and R. Taylor, The Geometry and Cohomology of Some Simple Shimura Varieties, with an appendix by V. G. Berkovich, Ann. of Math. Stud. 151, Princeton Univ. Press, Princeton, 2001.
  • [17] R. Howe, “Perspectives on invariant theory” in The Schur Lectures (Tel Aviv, 1992) Israel Math. Conf. Proc. 8, Amer. Math. Soc., Providence, 1995, 1–182.
  • [18] L. Illusie, Réduction semi-stable et décomposition de complexes de de Rham à coefficients, Duke Math. J. 60 (1990), 139–185.
  • [19] N. M. Katz, Nilpotent connections and the monodromy theorem: Applications of a result of Turrittin, Publ. Math. Inst. Hautes. Études Sci. 39 (1970), 175–232.
  • [20] N. M. Katz, Algebraic solutions of differential equations (p-curvature and the Hodge filtration), Invent. Math. 18 (1972), 1–118.
  • [21] N. M. Katz and T. Oda, On the differentiation of de Rham cohomology classes with respect to parameters, J. Math. Kyoto Univ. 8 (1968), 199–213.
  • [22] R. E. Kottwitz, Points on some Shimura varieties over finite fields, J. Amer. Math. Soc. 5 (1992), 373–444.
  • [23] K.-W. Lan, Elevators for degenerations of PEL structures, Math. Res. Lett. 18 (2011), 889–907.
  • [24] K.-W. Lan, Comparison between analytic and algebraic constructions of toroidal compactifications of PEL-type Shimura varieties, preprint, to appear in J. Reine Angew. Math.
  • [25] K.-W. Lan, Arithmetic compactification of PEL-type Shimura varieties, Ph.D. dissertation, Harvard University, Cambridge, Massachusetts, 2008.
  • [26] K.-W. Lan and P. Polo, Dual BGG complexes for automorphic bundles, preprint, 2010.
  • [27] K.-W. Lan and J. Suh, Liftability of mod p cusp forms of parallel weights, Int. Math. Res. Not. IMRN 2011, no. 8, 1870–1879.
  • [28] K.-W. Lan and J. Suh, Vanishing theorems for torsion automorphic sheaves on general PEL-type Shimura varieties, preprint, 2010.
  • [29] J.-S. Li and J. Schwermer, “Automorphic representations and cohomology of arithmetic groups” in Challenges for the 21st century (Singapore, 2000), World Scientific, River Edge, N.J., 2001, 102–137.
  • [30] J.-S. Li and J. Schwermer, On the Eisenstein cohomology of arithmetic groups, Duke Math. J. 123 (2004), 141–169.
  • [31] A. Mokrane and J. Tilouine, “Cohomology of Siegel varieties with p-adic integral coefficients and applications” in Cohomology of Siegel Varieties, Astérisque 280, Soc. Math. France, Paris, 2002, 1–95.
  • [32] L. Moret-Bailly, Pinceaux de variétés abéliennes, Astérisque 129, Soc. Math. France, Paris, 1985.
  • [33] D. Mumford, Abelian Varieties, Tata Inst. Fund. Res. Stud. Math. 5, Oxford Univ. Press, Oxford, 1970.
  • [34] R. Pink, Arithmetical compactification of mixed Shimura varieties, Ph.D. dissertation, Rheinische Friedrich-Wilhelms-Universität, Bonn, 1989.
  • [35] P. Polo and J. Tilouine, “Bernstein–Gelfand–Gelfand complexes and cohomology of nilpotent groups over ℤ(p) for representations with p-small weights” in Cohomology of Siegel Varieties, Astérisque 280, Soc. Math. France, Paris, 2002, 97–135.
  • [36] J. Suh, Plurigenera of general type surfaces in mixed characteristic, Compos. Math. 144 (2008), 1214–1226.
  • [37] D. A. Vogan, Jr. and G. J. Zuckerman, Unitary representations with nonzero cohomology, Compos. Math. 53 (1984), 51–90.
  • [38] H. Weyl, The Classical Groups: Their Invariants and Representations, Princeton Univ. Press, Princeton, 1997.